South Dakota, 2015

Hail in South Dakota, June 7, 2015

June 7, 2015 · NWS ABR · 1 event in 1 county or zone

Quarter size hail fell from an isolated thunderstorm in Hughes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Quarter size hail fell from an isolated thunderstorm in Hughes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 11:19 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 7, 11:19 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT SUN JUN 7 2015

.UPDATE...
ISSUED AT 1042 AM CDT SUN JUN 7 2015

WEAK UPPER WAVE CONTINUES TO AFFECT SOUTHERN SD WITH RAIN SHOWERS
AND AN ABUNDANCE OF MID LEVEL CLOUDS. HAD ALREADY INCREASED POPS
ALONG AND SOUTH OF I-90 EARLIER THIS MORNING...BUT NOW ACTIVITY
HAS EXITED THE CWA AND WILL UPDATE FORECAST TO REMOVE POPS FOR THE
REST OF THE MORNING. ATTENTION THEN TURNS TO THIS AFTERNOON WITH
THE EXPECTED ISOLATED COVERAGE OF STORMS DEVELOPING. HAVE EXPANDED
POPS WESTWARD INTO CENTRAL SD BASED ON LATEST CAM SOLUTIONS. THERE
IS SOME INSTABILITY AND SHEAR TO WORK WITH...AND DECENT LOOKING
WAVE SLIDING SOUTHEAST ON WATER VAPOR. WOULD NOT BE SURPRISED IF A
FEW STORMS WERE ABLE TO PRODUCE SMALL HAIL. AS FOR
TEMPERATURES...HAD SOME CONCERN ABOUT HIGHS OVER THE SOUTHERN CWA
WHERE THICK CLOUD COVER RESIDES...BUT WAVE WILL BE MOVING OUT THIS
AFTERNOON WITH INCREASING SUNSHINE...SO STILL TIME TO REACH
EXPECTED HIGHS. DID INCREASE HIGHS A FEW DEGREES IN THE JAMES
VALLEY WHERE TEMPS ARE ALREADY APPROACHING 80 DEGREES IN ABERDEEN.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 351 AM CDT SUN JUN 7 2015

NORTHWEST FLOW WILL DOMINATE THE WEATHER PATTERN THOUGH THE SHORT
TERM. THIS WILL RESULT IN WARM/DRY CONDITIONS ACROSS THE CWA
TODAY...THOUGH A WEAK/FAST MOVING TROF COULD SPARK AN ISOLATED
SHOWER/STORM THANKS TO THE COOLER TEMPERATURES ALOFT. DEEP MIXING
WILL RESULT IN A NORTHWEST BREEZE...AND MIXING HEIGHTS ARE AROUND
700MB...RESULTING IN HIGHS IN THE LOW-MID 80S TODAY.

THE SURFACE RIDGE TO THE WEST WILL DOMINATE MORE TOMORROW...SO NO
HIGH BASED CONVECTION IN NORTHWEST FLOW EXPECTED...THOUGH DEEP
MIXING WILL RESULT IN CONTINUED BREEZY CONDITIONS. FAVORABLE MIXING
CONDITIONS PLUS MID LEVEL WARM ADVECTION WILL RESULT IN MIXED DOWN
TEMPERATURES IN THE UPPER 80S.

READINGS WILL PEAK TUESDAY WITH 700MB TEMPERATURES OVER +10C...WHICH
MIXES FOR HIGHS IN THE 90S. ALSO ADDED A LOW CHANCE FOR POPS IN
NORTHEAST SOUTH DAKOTA/WESTERN MINNESOTA WITH ANOTHER SHORTWAVE
EMBEDDED WITHIN NORTHWEST FLOW.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 351 AM CDT SUN JUN 7 2015

THE LONG TERM MODELS CONTINUE TO SHOW GOOD AGREEMENT FROM TUESDAY
NIGHT THROUGH SATURDAY. THEY CONTINUE TO SHOW A LOW PRESSURE SYSTEM
DROPPING SLOWLY SOUTHEAST ACROSS THE REGION FROM WEDNESDAY INTO
FRIDAY NIGHT. AT THIS TIME...ONLY HAVE TUESDAY NIGHT AS DRY THROUGH
THE LONG TERM. WAA SHOWERS AND STORMS SPREAD IN FROM THE NORTHWEST
ON WEDNESDAY AND THEN ACROSS THE CWA WEDNESDAY NIGHT AND THURSDAY.
CONTINUE TO HAVE IN GOOD POPS ACROSS THE CWA. THE SYSTEM MAY BE SLOW
TO LEAVE INTO THURSDAY NIGHT AND FRIDAY AS SHOWN BY THE EC. HIGHS ON
WEDNESDAY WILL BE MOSTLY IN THE UPPER 70S TO THE LOWER 80S...COOLING
OFF FOR THURSDAY AND FRIDAY INTO THE UPPER 60S TO THE LOWER 70S WITH
CLOUDS AND RAIN. SATURDAY WILL WARM BACK UP AS THE SYSTEM MOVES EAST
AND SUNSHINE RETURNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1218 PM CDT SUN JUN 7 2015

ISOLD/SCT SHOWERS AND THUNDERSHOWERS ARE POSSIBLE THIS
AFTERNOON...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD AT ALL TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...TDK
Hazardous weather outlook, Jun 7, 9:36 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 AM CDT SUN JUN 7 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081545-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1036 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATER THIS
AFTERNOON. SMALL HAIL COULD BE POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Jun 7, 12:48 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
148 PM CDT SUN JUN 7 2015

SDZ006-010-071915-
BROWN SD-EDMUNDS SD-
148 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN AND EAST
CENTRAL EDMUNDS COUNTIES UNTIL 215 PM CDT...

AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINA LAKE REC AREA...OR 7 MILES WEST OF ABERDEEN...MOVING SOUTHEAST
AT 30 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ABERDEEN...WARNER...MINA LAKE REC AREA AND RICHMOND LAKE REC AREA.

LAT...LON 4551 9880 4555 9864 4533 9833 4527 9859
TIME...MOT...LOC 1847Z 309DEG 33KT 4544 9863

TMT
Special weather statement, Jun 7, 1:34 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
234 PM CDT SUN JUN 7 2015

SDZ011-072000-
DAY SD-
234 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAY COUNTY UNTIL 300 PM
CDT...

AT 233 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR WAUBAY LAKE...OR NEAR WEBSTER...MOVING SOUTHEAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEBSTER...WAUBAY...GRENVILLE...MINNEWASTA LAKE...RUSH LAKE...BLUE DOG
LAKE...BITTER LAKE AND WAUBAY LAKE.

LAT...LON 4544 9761 4550 9742 4533 9723 4521 9739
TIME...MOT...LOC 1933Z 316DEG 24KT 4543 9749

TMT
Special weather statement, Jun 7, 1:38 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT SUN JUN 7 2015

SDZ033-045-048-072015-
LYMAN SD-JONES SD-STANLEY SD-
238 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LYMAN...SOUTH CENTRAL
STANLEY AND NORTHEASTERN JONES COUNTIES UNTIL 315 PM CDT/215 PM
MDT/...

AT 237 PM CDT /137 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR WENDTE...OR 17 MILES SOUTHWEST OF FORT PIERRE...
MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN LYMAN...
SOUTH CENTRAL STANLEY AND NORTHEASTERN JONES COUNTIES.

LAT...LON 4416 10079 4426 10058 4408 10019 4390 10050
TIME...MOT...LOC 1937Z 306DEG 26KT 4416 10059

TMT
Local storm report, Jun 7, 1:42 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 SW ROSLYN             45.46N  97.55W
06/07/2015  E0.50 INCH       DAY                SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500342

NWS
Special weather statement, Jun 7, 2:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
303 PM CDT SUN JUN 7 2015

SDZ033-035-036-048-072030-
LYMAN SD-STANLEY SD-HYDE SD-HUGHES SD-
303 PM CDT SUN JUN 7 2015

...SPECIAL WEATHER STATEMENT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEGREY REC AREA...OR 21 MILES EAST OF PIERRE...MOVING SOUTHEAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOE CREEK REC AREA...WEST BEND REC AREA...ROUSSEAU...DEGREY REC AREA
AND LAKE SHARPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE SHARPE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4433 10009 4445 9988 4429 9953 4408 9980
TIME...MOT...LOC 2002Z 305DEG 25KT 4431 9989

TDK

The radar

The Aberdeen radar (KABR), 174 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hughes

When
June 7, 2:25 PM CST
Where
Hughes County, 2.1 mi ENE of De Grey
Measured
1 in hail
Reported by
Public
Coordinates
44.290, -99.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587991.